Medical Questions > Mental Health > Addiction, Recovery Forum

Methadone, sleeplessness, and elevated blood pressure...

Ive been on Methadone for pain since November of last year and recently lost health coverage. It has been 5 days since my last dose. My blood pressure feels elevated and I havent been able to sleep within the last three days. Should I go to the hospital to seek medical treatment or is there an over the counter remedy available?
Did you find this post helpful?
|

User Profile
replied October 9th, 2012
Especially eHealthy
dyana19,

You are going into withdrawal. Methadone has a very long half life, so withdrawal usually shows up after a longer period of time, than with other opioids.

You can wait it out. Opioid withdrawal is not life threatening, though it is uncomfortable.

Depending upon who you see at the ER or an acute care facility, you may or may not be given any thing for the withdrawal.


However, you can try the “Thomas recipe” for opioid withdrawal. The only problem with it, is that it recommends the use of benzodiazepines. Most of the time, patients cannot get ahold of these, as they are prescriptions medicines. But, the other techniques in the recipe may help. Good luck.




THOMAS RECIPE

If you can't take time off to detox, I recommend you follow a taper regimen using your drug of choice or suitable alternate -- the slower the taper, the better.

For the Recipe, You'll need:

1. Valium (or another benzodiazepine such as Klonopin, Librium, Ativan or Xanax). Of these, Valium and Klonopin are best suited for tapering since they come in tablet form. Librium is also an excellent detox benzo, but comes in capsules, making it hard to taper the dose. Ativan or Xanax should only be used if you can't get one of the others.

2. Imodium (over the counter, any drug or grocery store).

3. L-Tyrosine (500 mg caps) from the health food store.

4. Strong wide-spectrum mineral supplement with at least 100% RDA of Zinc, Phosphorus, Copper, Magnesium and Potassium (you may not find the potassium in the same supplement).

5. Vitamin B6 caps.

6. Access to hot baths or a Jacuzzi (or hot showers if that's all that's available).

How to use the recipe:

Start the vitamin/mineral supplement right away (or the first day you can keep it down), preferably with food. Potassium early in the detox is important to help relieve RLS (Restless Leg Syndrome). Bananas are a good source of potassium if you can't find a supplement for it.

Begin your detox with regular doses of Valium (or alternate benzo). Start with a dose high enough to produce sleep. Before you use any benzo, make sure you're aware of how often it can be safely taken. Different benzos have different dosing schedules. Taper your Valium dosage down after each day. The goal is to get through day 4, after which the worst WD symptoms will subside. You shouldn't need the Valium after day 4 or 5.

During detox, hit the hot bath or Jacuzzi as often as you need to for muscle aches. Don't underestimate the effectiveness of hot soaks. Spend the entire time, if necessary, in a hot bath. This simple method will alleviate what is for many the worst opiate WD symptom.

Use the Imodium aggressively to stop the runs. Take as much as you need, as often as you need it. Don't take it, however, if you don't need it.

At the end of the fourth day, you should be waking up from the Valium and experiencing the beginnings of the opiate WD malaise. Upon rising (empty stomach), take the L-Tyrosine. Try 2000 mgs, and scale up or down, depending on how you feel. You can take up to 4,000 mgs. Take the L-Tyrosine with B6 to help absorption. Wait about one hour before eating breakfast . The L-Tyrosine will give you a surge of physical and mental energy that will help counteract the malaise. You may continue to take it each morning for as long as it helps. If you find it gives you the "coffee jitters," consider lowering the dosage or discontinuing it altogether. Occasionally, L-Tyrosine can cause the runs. Unlike the runs from opiate WD, however, this effect of L-Tyrosine is mild and normally does not return after the first hour. Lowering the dosage may help.

Continue to take the vitamin/mineral supplement with breakfast.

As soon as you can force yourself to, get some mild exercise such as walking, cycling, swimming, etc. This will be hard at first, but will make you feel considerably better.
|
Did you find this post helpful?
Must Read
What's the difference between substance abuse and addiction? Learn the basics and the science of addiction here....
Are some people more at risk than other of becoming drug addicts? Learn which factors influence addiction and how you can avoid developing the disease....
There are a wide range of signs and symptoms of drug addiction. Here we review the common physical, emotional and behavioral signs of addiction....